Montana, 2022

Hail and Damaging Wind in Montana, August 13, 2022

August 13, 2022 · NWS TFX · 2 events in 2 counties and zones

An upper ridge across the region was flanked to the west by a sharp negatively tilted upper trough. Upper jet dynamics were favorable the afternoon of the 13th (Right entrance region) for numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper ridge across the region was flanked to the west by a sharp negatively tilted upper trough. Upper jet dynamics were favorable the afternoon of the 13th (Right entrance region) for numerous showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 13, 10:10 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 13, 10:10 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1110 AM MDT Sat Aug 13 2022

...Aviation Section Updated...

.SYNOPSIS...

Scattered showers and thunderstorms are likely once again across
southwest and central Montana through late evening. Some
thunderstorms could produce locally damaging wind gusts. Overall,
hot and dry conditions continue, keeping most locations in the
upper 80s and 90s through next week.

&&

.Update...

Morning update has been published, with main adjustment being to
increase PoPs across western portions of Southwest and Central
Montana where early morning convection from overnight storms was
lifting to the northeast. Otherwise the remainder of the forecast
remains on track, with another round of isolated severe
thunderstorms possible this afternoon/evening southeast of a
Dillon, to Elk Park , to Boulder, to Neihart, to Hays line. Main
threat from any severe thunderstorms will be damaging winds, in
addition to the always present danger of lightning with
thunderstorms. - Moldan

&&

.AVIATION...
1110 AM MDT Fri Aug 12 2022 (13/18Z TAF period)

Shower and thunderstorm activity will continue to increase across
Southwest, Central, and southeastern portions of North Central
Montana through 21z, persisting through approximately 03z this
evening. VFR conditions are predominately expected across all
terminals despite the aforementioned showers/thunderstorms; however,
a brief period of MVFR conditions can't be ruled out beneath the
heaviest precipitation cores. Biggest threat from the showers and
thunderstorms, especially southeast of a KHLN to KLWT line, will be
the potentially for gusty and erratic winds (i.e. at the KBZN, KEKS,
and KWYS terminals). Mountain obscuration will occur at times
through through this evening. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 157 AM MDT Sat Aug 13 2022/

Upper-level ridge axis continues to remain over eastern Montana
while a sharp negative tilted upper level low/trough remains along
the western North America coastline. A strong southwesterly jet
streak resides over much of the Pacific Northwest and extending
over the western half of Montana.

By this afternoon, the right rear entrance region of the jet streak
will reside across north-central and southwest Montana, with
sufficient moisture and instability to support another round of
scattered to numerous showers and thunderstorms. Most models
indicate this activity will stay south and east of a Wisdom-to-
Helena-to-Great-Falls-to-Chester line, but there are one or two CAMS
that show development to the north and west of this line, so this
will be something to watch for. With sufficient shear and modest
CAPE, there will also be the slight potential for thunderstorms to
produce damaging wind gusts, so a Marginal Risk has been issued by
SPC for parts of southwest, central and eastern Montana. With most
storm activity being on the dry side and producing lots of
lightning, new fire starts will also be a significant potential
hazard as well.

A weak frontal boundary passes Saturday night, with drier air
following into Sunday. Some models suggest perhaps just enough
sufficient moisture and instability for a shower or thunderstorm or
two over central Montana Sunday afternoon, but anything that
develops will produce very little rainfall and likely produce gusty
outflow winds.

The persistent and dominant upper level ridge rebuilds to our west
the early to middle part of next week. Ensemble cluster analyses
indicate few differences among the range of forecast guidance,
suggesting high confidence that the ridge will persist with
continued above normal temperatures. The change will be toward drier
conditions, with lower precipitable water and afternoon relative
humidity dropping to near 10 percent for some drier locations into
next week. Fortunately in this pattern the overall winds remain
light, but it doesn't take much for thunderstorms developing further
west to drift into the upstream side of the ridge and produce a
lightning hazard. The robust ridge shows signs of breaking down by
next weekend, with around 20 percent of the ensemble members
indicating a ridge collapse and transition to a cooler northwesterly
flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  96  60  92  56 /  10  10   0   0
CTB  92  54  87  52 /  10   0   0   0
HLN  96  57  93  55 /  40  20  10  10
BZN  92  55  91  51 /  50  50  20  20
WYS  82  44  81  39 /  70  70  40  30
DLN  88  52  86  50 /  50  30  10  10
HVR  97  61  92  58 /  20  10   0   0
LWT  91  58  87  54 /  60  70  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 13, 7:38 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 AM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     15 N HAVRE              48.76N 109.68W
08/12/2022  M58 MPH          HILL               MT   MESONET

            SITE KMTHAVRE9.

&&

HART
Local storm report, Aug 13, 7:40 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 AM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     15 N HAVRE              48.76N 109.68W
08/12/2022  M58 MPH          HILL               MT   MESONET

            CORRECTED FOR SITE ID. SITE KMTHAVRE60.

&&

HART
Special weather statement, Aug 13, 9:07 AM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1007 AM MDT Sat Aug 13 2022

MTZ014-052-131645-
Jefferson MT-Central and Southern Lewis and Clark MT-
1007 AM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark and northern Jefferson Counties through 1045 AM MDT...

At 1005 AM MDT, trained weather spotters reported a strong
thunderstorm 11 miles southeast of Deer Lodge, moving northeast at 40
mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Helena, Boulder, East Helena, Montana City, Basin, Wickes, Rimini,
Alhambra, Corbin, Spring Meadow Lake State Park, Elkhorn State Park,
Clancy and Jefferson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4660 11230 4669 11194
      4658 11176 4657 11179 4630 11179 4616 11252
      4619 11252 4618 11257 4624 11260
TIME...MOT...LOC 1605Z 245DEG 34KT 4632 11256

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PN
Special weather statement, Aug 13, 9:46 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1046 AM MDT Sat Aug 13 2022

MTZ014-052-053-131730-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
1046 AM MDT Sat Aug 13 2022

...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northwestern Broadwater and northeastern Jefferson
Counties through 1130 AM MDT...

At 1045 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Montana City, or 10 miles south of Helena, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Helena, East Helena, Montana City, York, Rimini, Alhambra, Spring
Meadow Lake State Park, Clancy and Goose Bay.

This includes the following highways...
 Interstate 15 between mile markers 179 and 198.
 Highway 12 between mile markers 31 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4637 11222 4661 11228 4676 11169 4653 11154
TIME...MOT...LOC 1645Z 247DEG 36KT 4646 11209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PN
Local storm report, Aug 13, 10:31 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             3 NE EAST HELENA        46.61N 111.87W
08/13/2022  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAIN AND SMALL HAIL WITH THUNDERSTORM.

&&
Special weather statement, Aug 13, 11:33 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1233 PM MDT Sat Aug 13 2022

MTZ012-013-050-051-054-131900-
Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT-Meagher MT-
1233 PM MDT Sat Aug 13 2022

...Strong thunderstorms will impact portions of northeastern Meagher,
Judith Basin, western Fergus, south central Chouteau and southeastern
Cascade Counties through 100 PM MDT...

At 1232 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Belt to 11 miles northeast of
White Sulphur Springs. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stanford, Geraldine, Geyser, Neihart, Raynesford, Windham, Monarch,
Sluice Boxes State Park, Ackley Lake State Park, Sapphire Village,
Utica, Checkerboard and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4675 10996 4674 11003 4675 11005 4671 11015
      4671 11027 4659 11028 4655 11075 4719 11105
      4763 11026 4670 10981
TIME...MOT...LOC 1832Z 235DEG 38KT 4716 11095 4666 11071

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meagher

When
August 13, 11:48 AM MST
Where
Meagher County, 2.75 mi WNW of Delpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.570, -110.550

Most hail was dime sized, with several quarter sized stones mixed in.

Thunderstorm Wind, Judith Basin

When
August 13, 12:15 PM MST
Where
Judith Basin County, 2.33 mi NW of Windham
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.100, -110.170

Awos k1cm Charlie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051407, 1051408.